Alert archive / California / Small Craft Advisories in 2020

Small Craft Advisory 41, NWS Eureka, CA

May 12, 2020

NWS Eureka, CA issued this small craft advisory at May 12, 2020, 2:43 PM PDT. It took effect at May 13, 2020, 1:00 AM PDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 12, 2020, 2:43 PM PDT (21:43 UTC)
In effect from
May 13, 2020, 1:00 AM PDT
Expired
May 13, 2020, 3:00 PM PDT
In force
14 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

914 
WHUS76 KEKA 122143
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
243 PM PDT Tue May 12 2020

PZZ470-130545-
/O.NEW.KEKA.SC.Y.0041.200513T0800Z-200513T2200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
243 PM PDT Tue May 12 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 3 PM PDT
WEDNESDAY...

* WHAT...South winds 15 to 20 kt with gusts up to 30 kt and seas 
  7 to 9 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...From 1 AM to 3 PM PDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
267 
WHUS76 KEKA 130316
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
816 PM PDT Tue May 12 2020

PZZ470-131130-
/O.CON.KEKA.SC.Y.0041.200513T0800Z-200513T2200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
816 PM PDT Tue May 12 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 3 PM PDT
WEDNESDAY...

* WHAT...South winds 15 to 20 kt. Local gusts up to 30 kt.
  Combined seas 7 to 9 feet at around 10 seconds. 

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...From 1 AM to 3 PM PDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
464 
WHUS76 KEKA 130905
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
205 AM PDT Wed May 13 2020

PZZ470-131715-
/O.CON.KEKA.SC.Y.0041.000000T0000Z-200513T2200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
205 AM PDT Wed May 13 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...

* WHAT...South winds 15 to 20 kt. Local gusts up to 30 kt,
  especially near Pt St George and Cape Mendocino. Combined seas 7
  to 10 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 3 PM PDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
247 
WHUS76 KEKA 131711
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
1011 AM PDT Wed May 13 2020

PZZ470-132200-
/O.CON.KEKA.SC.Y.0041.000000T0000Z-200513T2200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
1011 AM PDT Wed May 13 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...

* WHAT...South winds 15 to 20 kt. Local gusts up to 30 kt, 
  especially near Pt St George and Cape Mendocino. Combined seas 
  7 to 10 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 3 PM PDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
890 
WHUS76 KEKA 132216
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
316 PM PDT Wed May 13 2020

PZZ470-132330-
/O.EXP.KEKA.SC.Y.0041.000000T0000Z-200513T2200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
316 PM PDT Wed May 13 2020

...SMALL CRAFT ADVISORY HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at May 12, 4:25 AM PDT, 10 hours 18 minutes earlier.

Area forecast discussion, May 12, 4:25 AM PDT, 10 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
425 AM PDT Tue May 12 2020

.SYNOPSIS...A period of steady rain will taper off this morning.
Showers will linger across the area through tonight. Additional
periods of rain are expected Wednesday with showers lingering into
Thursday. A dry day expected on Friday, followed by more rain
over the weekend and early next week.

&&

.DISCUSSION...The upper level low impacting the west coast is
slowly lifting to north and is now off the coast of the
Oregon/Washington border. A shortwave moving around this low will
bring a period of steadier rain this morning. This will push in
from the coast by mid-morning and move out of the inland areas by
early afternoon. Rainfall amounts are expected to range from two
inches in the mountains of Humboldt and Del Norte counties with a
half inch in the valleys and coastal areas. Farther south and
east the mountains of Trinity, Mendocino, and Lake counties could
see up to an inch, while those valleys will be around a quarter
inch. There is the potential for thunderstorms with this system,
but for now it looks like the best moisture and dynamics will move
through the area in the morning. Also the thermodynamic profiles
show only a shallow layer of instability, so have left them out
of the forecast. Breezy south winds are expected as this
shortwave moves onshore this morning with gusts to 35 mph over the
ridges and exposed coastal areas. This afternoon and tonight a
few showers may linger in the area especially over the higher
terrain, but not much additional rainfall is expected.

Wednesday and Wednesday night zonal flow sets up and several weak
shortwaves move through this bringing some more rain. The parent
low continues to move to the north so the rain is expected to
mainly be in the northern portion of the area. At this point
confidence is low on timing of these individual waves and when
the best chances for rain will be. Southern Mendocino and Lake
counties are not expected to see much rain during this period,
less than a quarter inch in most areas. Farther north most areas
will see 0.50 to 1.00 inches, although Del Norte county will see 1
to 2 inches. The highest amounts will be in the higher terrain.

Showers will diminish through the day Thursday and skies are
expected to clear out. This will set up good conditions for
radiational cooling and fog development with the recent rain.
Many of the inland valleys are expected to see. Some frost is
possible in the coldest spots if they remain free of Fog, but that
is not currently looking like the most likely scenario. There is
weak offshore flow at the coast and this may be enough to keep fog
away, although confidence is low on this. Friday is expected to
be a dry day with high temperatures warming into the 70s again
across the interior.

Another upper level low is expected to impact the area for the
weekend. There is still some disagreement on the timing among the
ensembles of when the first frontal boundary will move onshore,
but it looks like most of the area will see rain by late Saturday
evening. It may start as early as mid morning along the coast or
could hold off until the afternoon. Most of the ensembles are
generally showing this upper level low moving onto the west coast
as it slowly fills. This will bring numerous showers to the area.
MKK

&&

.AVIATION...The latest front will bring a period of steady rain to
all terminals this morning, beginning with KCEC and KACV before
spreading to KUKI around 15z. Generally expect prevailing MVFR
conditions to accompany the rain along with gusty southerly winds. A
transition to more intermittent showery conditions will follow
passage of the front between 18-21z. Expect improvement to VFR at
all terminals, although the threat of some occasional MVFR CIGS may
linger into the afternoon along the Redwood Coast. Conditions will
continue to improve into the evening before the next front arrives
Wednesday morning after 12z. /CB

&&

.MARINE...Gusty southerly wind regime over the northern waters
will drop off later this morning as the latest front moves inland
along the Redwood Coast. This should allow the remaining advisories
for the northern coastal zones to expire mid morning, leaving light
to moderate southwest winds in place through tonight as short period
seas subside. A modest westerly swell building into the waters will
be the dominant wave group for the next 24 hours or so before the
next front arrives late tonight into Wednesday morning. This will
bring another round of stronger southerlies and likely another batch
of Small Craft Advisories for Wednesday over the northern waters and
perhaps the waters south of the Cape as well. Those decisions will
be revisited with the afternoon forecast package. Winds and short
period seas will decrease markedly and tend northerly towards the
end of the work week as high pressure briefly builds in along the
coast, leaving a pair of modest, mid-period W to NW swells as the
primary wave groups. Yet another front will then bring a return of
stronger southerlies during the weekend. /CB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 AM PDT this morning for PZZ450-470.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, May 12, 4:49 AM PDT, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
449 AM PDT Tue May 12 2020

CAZ102-105>108-131200-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
449 AM PDT Tue May 12 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Periods of rain and high elevation snow are expected today. Snow
levels will be 5,000 to 5,500 feet.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Light to moderate rain are expected through Thursday as an upper
level trough moves into the area. Snow levels may drop as low as
5,000 feet. New snowfall amounts over a foot are possible above 6,000
feet.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-104-109>115-131200-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake County-
Southern Lake County-
449 AM PDT Tue May 12 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in California, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.